Thunderstorm Wind, Valley
- When
- August 21, 12:50 PM MST
- Where
- Valley County, King Coulee Raws
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.800, -107.020
This episode involved thunderstorms that brought high winds to the area ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
This episode involved thunderstorms that brought high winds to the area ahead of a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 21, 9:00 AM MST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 1000 AM MDT SAT AUG 21 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY... NO UPDATE TO FORECAST THIS MORNING. UPPER TROF APPROACHING WEST COAST...PUSHING RIDGE OVER THE NORTHERN PLAINS. BACK DOOR FRONT FROM CANADA LATE YESTERDAY BROUGHT LOW LEVEL MOISTURE FURTHER SOUTH THAN PREVIOUSLY ANTICIPATED. THIS FRONT WILL RETREAT SLOWLY BACK TO THE NORTH TODAY...PULLING HOT DRY AIRMASS INTO THE REGION. RED FLAG WARNING STILL LOOKS ON TRACK TODAY FOR THE CMR AND SOUTH WITH POOR HUMIDITY RECOVERY OVERNIGHT AND HOT DRY CONDITIONS TODAY. ADDED IN IS THE SLIGHT POTENTIAL FOR HIGH BASED DRY THUNDERSTORMS LATER TODAY. TIGHTER PRESSURE GRADIENT ALSO AVAILABLE WITH POSITION OF CANADIAN FRONT...AND LOCALLY ENHANCED SOUTHEAST LOW LEVEL FLOW...RESULTING IN LAKE WIND ADVISORY CRITERIA WINDS OVER THE EAST END OF FORT PECK LAKE ALREADY THIS MORNING. MAY SEE SOME WEAKENING OF THIS FLOW LATER TODAY AS CANADIAN FRONT LIFTS NORTHWARD BUT FOR NOW LAKE WIND ADVISORY LOOKS ON TRACK. EBERT PREVIOUS SHORT TERM DISCUSSION...DIFFICULT FORECAST SET UP FOR THE NEXT THREE DAYS ACROSS NORTHEAST MONTANA WITH MANY DIFFERENT FACTORS AFFECTING THE FORECAST. THIS MORNING ZONAL FLOW ALOFT WILL TRANSITION INTO SOUTHWEST FLOW BY MID DAY OVER NORTHEAST MONTANA. THE FLOW IS PICKING UP SOME MOISTURE FROM THE PACIFIC AT MID TO HIGH LEVELS AND BRINGING IT NORTHWARD TOWARDS THE REGION. ON THE SURFACE A BACKDOOR MOISTURE FRONT SLID INTO AREAS NORTH OF THE MISSOURI RIVER OVERNIGHT. THIS BROUGHT SOME SMOKE/HAZE INTO THE REGION DROPPING VISIBILITIES AND PUSHING DEW POINT TEMPERATURES INTO THE 50S. WHEREAS SOUTH THE MISSOURI RIVER DEW POINTS RANGED FROM THE MID 20S TO UPPER 30S. THIS FRONT IS DEPICTED ONLY BY THE RUC MODEL WITH THE MAJOR MODELS MISSING THE BOAT. THIS WILL PLAY HAVOC WITH THE MODEL GUIDANCE. DO EXPECT THE FRONT TO SLIDE BACK INTO CANADA BY MID DAY WITH DEW POINTS FALLING FROM MORNING MAXIMUMS. THE GRADIENT CREATED BY THIS FRONT LOOKS TO BE ENOUGH TO GET WIND GUSTS TO MEET LAKE WIND CRITERIA BY MID DAY THEREFORE WILL HOIST THE LAKE WIND ADVISORY FOR THE GUSTIER PART OF THE DAY. THE WINDS OVERNIGHT HAVE HELD UP TEMPERATURES AT THE RAWS STATIONS IN AND AROUND THE CMR. DO EXPECT TODAY TO SEE SOME 100S SOUTH OF THE MISSOURI AND A FEW RECORDS SURPASSED IN THE NORTHEASTERN PART OF THE CWA. THIS EVENING HAVE A HARD CALL TO MAKE ON CONVECTIVE POTENTIAL FOR THE REGION. HAVE THE MID LEVEL MOISTURE COMING UP FROM THE SOUTHWEST...HAVE A MINOR SHORTWAVE IN THE H5 FLOW AND A LEE SURFACE TROUGH SET UP ALONG THE WESTERN ZONES. THAT/S THE CASE FOR CONVECTION...NOW THE OTHER SIDE OF THE COIN HAS H7 TEMPS FROM 12*C TO 14*C AND NO REAL SURFACE PARAMETERS TO ASSIST CONVECTION DEVELOPMENT ALONG THE LEE TROUGH. STILL COULD HAVE THE BIG SNOWIES OR LITTLE ROCKIES POP AN ELEVATED THUNDERSTORM. THE PROBLEM WITH THIS IS THAT THE BASES WILL BE ABOVE 10K FEET AND CREATE A DRY THUNDERSTORMS PROBLEM. WOULD BE MORE CONCERNED...HOWEVER LOOKING AT THE 200-300 MB JET MAX NORTHEAST MONTANA WILL RESIDE IN THE RIGHT EXIT REGION WHICH HELPS TO SURPESS CONVECTION. WILL STILL HAVE THE MENTION OF VERY ISOLATED DRY THUNDER LATE THIS AFTERNOON AND EARLY EVENING FOR THE PLAINS BORDERING THE BIG SNOWIES AND LITTLE ROCKIES. SUNDAY...WILL BRING A COLD FRONT ACROSS THE REGION DURING THE AFTERNOON WITH THE REAL COLD AIR ADVECTION WAITING TILL ALMOST MIDNIGHT TO PUSH THROUGH VALLEY COUNTY AND GLASGOW. COOLING AT ALL LEVELS WILL ALLOW FOR MORE CONVECTIVE DEVELOPMENT. STILL LOOKS LIKE CONVECTION WILL BE FIGHTING AN UPHILL BATTLE THROUGH THE AFTERNOON HOURS WITH H7 TEMPERATURES CAPPING OFF THE SURFACE AND UNFAVORABLE JET POSITION NOT ALLOWING FOR ANY ASSISTANCE FROM ALOFT. THIS WILL CHANGE AS THE EVENING WEARS ON AND THE FULL FORCE OF THE COLD AIR ADVECTION KICKS IN. THE CAP LIFTS AND THE UPPER LEVELS BECOME MORE FAVORABLE FOR CONVECTION. THE TIME OF DAY IS NOW THE LIMITING FACTOR. C0ULD HAVE SOME THUNDER WITH VERY GUSTY WINDS WHEN THE FRONT PASSES THROUGH NORTHEAST MONTANA. MONDAY...COLD AIR ADVECTION WILL BE IN FULL FORCE ACROSS ALONG WITH THE PASSAGE OF THE UPPER TROUGH WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS...ALONG WITH A 20 TO 25 DEGREE COOL DOWN. NORTHWEST WINDS WILL ALSO BRING A NEED FOR A LAKE WIND ADVISORY FOR FORT PECK LAKE. PROTON .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... THE EXTENDED PERIOD BEGINS WITH NORTHWEST FLOW ALOFT AND A BUILDING UPPER RIDGE WITH DRY CONDITIONS RETURNING TO THE ROCKY MOUNTAINS AND ADJACENT NORTHERN HIGH PLAINS. THE LARGE SCALE UPPER RIDGE BECOMES VERY BROAD WITH A HIGH CENTER SOLIDLY ANCHORED OVER THE DESERT SOUTHWEST. THIS UPPER RIDGE AND A RETURN TO HIGHER TEMPERATURES WILL PERSIST THROUGH MOST OF NEXT WEEK. MODELS IN EXTREMELY GOOD AGREEMENT WITH THE GENERAL UPPER LEVEL FLOW REGIME THROUGH THURSDAY...BUT QUICKLY BEGIN TO DIVERGE BY FRIDAY...DAY 7. WHILE THE EC TENDS TO BRING A BROADER AND LESS AMPLIFIED TROUGH OVER WESTERN CONUS...THE GFS HOLDS ON TO A MORE AMPLIFIED TROUGH OVER THE PACNW COAST...BRINGING A STRONG SOUTHWEST FLOW ALOFT OVER MONTANA. SUBTLE DIFFERENCES IN SOMEWAYS...BUT ENOUGH TO REDUCE FORECAST CONFIDENCE OUT BEYOND DAY 6. THAT BEING SAID...IT SHOULD BE NOTED WITH THE INCREASED FORECAST CONFIDENCE IN THE EXTENDED PERIOD THROUGH DAY 6 THAT EXTENDED FORECAST MODELS CONTINUE TO SUGGEST SURFACE RH VALUES DROPPING AGAIN TO AROUND 15 PERCENT OR SLIGHTLY LOWER...ESPECIALLY FOR WEDNESDAY AND THURSDAY AS THE UPPER LEVEL RIDGE AXIS TRANSLATES EAST ACROSS OUR CWA. THANKFULLY...WIND SPEEDS DURING THAT TIME ARE FORECAST TO BE AT 10 KTS OR BELOW...FOR NOW. SO...FIRE WEATHER CONCERNS MAY BE SLIGHTLY HEIGHTENED...BUT DO NOT THINK CONDITIONS WILL BE CRITICAL IF THE WINDS REMAIN NEAR 10 KTS OR BELOW FOR WEDNESDAY AND THURSDAY. TOWARD THE END OF THE EXTENDED FORECAST PERIOD...SOUTHWESTERLY FLOW ALOFT RETURNS OVER NE MONTANA WHICH TYPICALLY WARRANTS SOME LOW END SLIGHT CHANCE POPS WHICH I TRIED TO REFLECT IN THE GRIDS FOR DAYS 7 AND 8. BMICKELSON && .AVIATION... VFR UNDER MOSTLY CLEAR SKIES...WITH LOCALIZED SMOKE REDUCING VISIBILITY. SE WINDS 10 TO 20 KT. SIMONSEN && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY... HOT DRY WEATHER CONTINUES THROUGH SUNDAY WITH TEMPERATURES PUSHING TOWARD 100 IN THE THIS AFTERNOON. RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 20 PERCENT ACROSS ALL OF NORTHEAST MONTANA...AND APPROACHING 10 PERCENT IN AND AROUND FIRE WEATHER ZONE 121. AREAS SOUTH OF HIGHWAY 2 AND WEST OF HIGHWAY 24 ARE OF MOST CONCERN AS HOT DRY WEATHER OVER THE PAST WEEK HAS RESULTED IN MORE FUEL CURING...ESPECIALLY ON THE RIDGE TOPS...THAN FURTHER NORTH AND EAST. WINDS WILL TURN SOUTH TO SOUTHEAST DURING THE AFTERNOON WITH GOOD MIXING TO PRODUCE 15 TO 20 MPH WINDS WITH GUSTS TO 25 MPH. ALSO AN APPROACHING COLD FRONT MAY TRIGGER A FEW HIGH BASED THUNDERSTORMS OFF THE MOUNTAINS OF CENTRAL MONTANA...MOVING INTO THE PLAINS IN THE EARLY EVENING. WILL CONTINUE THE RED FLAG WARNING FOR FIRE WEATHER ZONE 121. EBERT/PROTON && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR MTZ121. LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 359 AM MDT SAT AUG 21 2010 MTZ016>027-059>062-221000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 359 AM MDT SAT AUG 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY AS RELATIVE HUMIDITIES DROP BELOW 20 PERCENT WITH MODERATELY GUSTY WINDS IN THE AFTERNOON. THE POSSIBILITY OF A VERY ISOLATED DRY THUNDERSTORM ALSO EXISTS WEST OF A MALTA-JORDAN LINE LATE THIS AFTERNOON AND EARLY THIS EVENING. SOUTH OF THE CMR...A RED FLAG WARNING HAS BEEN ISSUED FOR FIRE WEATHER ZONE 121. THE SAME GUSTY WINDS WILL CREATE LAKE WIND ADVISORY CONDITIONS ACROSS FORT PECK LAKE THROUGH THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA LATE SUNDAY INTO EARLY MONDAY MORNING. WINDS WILL BECOME GUSTY AND THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF THE FRONT LATE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 54 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
7 thunderstorm wind. Local standard time, as filed.
The wind also did significant damage to a horse barn at the local fairgrounds. Power poles 30 miles east (at Flowing Wells) were downed which started some fires.
Winds were estimated.
Spotter estimated the wind gust.
Pea size hail and brief heavy rain also fell with the thunderstorm winds.
Also a spotter 30 miles northwest of Terry estimated a 60 mph wind gust that took down a three foot Poplar tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247060, 247061, 247065, 247066, 247067, 247070, 249144.